Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 6, NWS Raleigh, NC

September 26, 202422 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Sep 26, 2024, 2:32 PM EDT for 22 counties in North Carolina. It took effect at Sep 27, 2024, 12:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2024, 2:32 PM EDT (18:32 UTC)
In effect from
Sep 27, 2024, 12:00 AM EDT
Expired
Sep 27, 2024, 6:00 PM EDT
In force
18 hr
Issued by
NWS Raleigh, NC
All 22 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS72 KRAH 261832
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
232 PM EDT Thu Sep 26 2024

NCZ007-021>025-038>042-073>077-083>086-088-089-270900-
/O.NEW.KRAH.WI.Y.0006.240927T0400Z-240927T2200Z/
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Mebane, Pinehurst, Greensboro, Archdale,
High Point, Apex, Chapel Hill, Clinton, Angier, Dunn, Asheboro,
Rockingham, Hope Mills, Roseboro, Troy, Carthage, Fayetteville,
Winston-Salem, Erwin, Camp Mackall, Laurinburg, Siler City,
Burlington, Roxboro, Hillsborough, Lexington, Clayton, Wagram,
Ellerbe, Thomasville, Spring Lake, Graham, Lillington, Sanford,
Knightdale, Wake Forest, Aberdeen, Cary, Buies Creek, Durham,
Rougemont, Albemarle, Southern Pines, Pittsboro, Raeford,
Carrboro, Wadesboro, Raleigh, Selma, Polkton, and Smithfield
232 PM EDT Thu Sep 26 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT 
FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...A portion of central North Carolina.

* WHEN...From midnight tonight to 6 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

* ADDITIONAL DETAILS...Winds will increase overnight, reaching their 
  peak by mid/late morning. Winds will gradually weaken Friday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution, especially if traveling Friday 
morning.

Secure outdoor objects, as they may be blown around easily. 

&&

$$

Leins
2 follow-up statements
544 
WWUS72 KRAH 270836
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
436 AM EDT Fri Sep 27 2024

NCZ007-023>025-040>042-076-077-088-089-272200-
/O.CON.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/
Person-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee-Harnett-
Cumberland-Sampson-
Including the cities of Mebane, Lillington, Erwin, Knightdale,
Carrboro, Durham, Clayton, Hope Mills, Clinton, Graham, Apex,
Chapel Hill, Spring Lake, Wake Forest, Roseboro, Cary, Dunn,
Smithfield, Sanford, Pittsboro, Raleigh, Angier, Siler City,
Roxboro, Selma, Fayetteville, Burlington, Buies Creek,
Hillsborough, and Rougemont
436 AM EDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southeast winds 15 to 20 mph with frequent gusts 35 to 45 
  mph.

* WHERE...Portions of the northeast Piedmont, western Sandhills, and 
  central/southern Coastal Plain.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

NCZ021-022-038-039-073>075-083>086-272200-
/O.CON.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-
Richmond-Scotland-Hoke-
Including the cities of Albemarle, Laurinburg, Greensboro, Camp
Mackall, Southern Pines, Troy, Archdale, Lexington, Thomasville,
Asheboro, Wadesboro, High Point, Pinehurst, Polkton, Wagram,
Ellerbe, Winston-Salem, Raeford, Carthage, Rockingham, and
Aberdeen
436 AM EDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southeast winds 15 to 25 mph with frequent gusts 35 to 50 
  mph. Sporadic wind gusts up to 55 mph will be possible.

* WHERE...Western Piedmont and western Sandhills.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AS
597 
WWUS72 KRAH 272157
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
557 PM EDT Fri Sep 27 2024

NCZ007-021>025-038>042-073>077-083>086-088-089-272300-
/O.EXP.KRAH.WI.Y.0006.000000T0000Z-240927T2200Z/
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Albemarle, Wagram, Buies
Creek, Ellerbe, Rockingham, Pittsboro, Roseboro, Clinton,
Thomasville, Cary, Angier, Fayetteville, Chapel Hill, Lillington,
Archdale, Troy, Camp Mackall, Laurinburg, Rougemont, Wadesboro,
Polkton, Spring Lake, Raleigh, Graham, Burlington, Lexington,
Aberdeen, Winston-Salem, Asheboro, Apex, Hillsborough, Pinehurst,
Carthage, High Point, Durham, Roxboro, Dunn, Mebane, Wake Forest,
Siler City, Selma, Carrboro, Hope Mills, Erwin, Clayton, Raeford,
Knightdale, Southern Pines, Sanford, and Greensboro
557 PM EDT Fri Sep 27 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

The threat has ended.

$$

Green

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Sep 26, 1:40 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 26, 1:40 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
140 PM EDT Thu Sep 26 2024

.SYNOPSIS...
Tropical Cyclone Helene will move across the eastern Gulf of Mexico
today and cross the Florida Big Bend coast tonight. After
landfall, Helene is expected to turn northward across Georgia
tonight, then northwestward while slowing over the Tennessee Valley
on Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Thursday...

Only made minor changes with the morning update. It appears that the
bulk of the rain will remain across western counties through the
daytime hours along the surface boundary that has been draped along
the mountains the last couple of days, in addition to scattered
showers and isolated thunderstorms that will develop farther to the
east. Rain from Helene is not expected to arrive to the region until
after sunset. Tweaked today's temperatures slightly, going with
highs in the mid 70s to the west up to the lower 80s in the east.
Previous discussion follows.

As of 445 AM Thursday...

It will be cloudy and warm, with scattered showers/storms today.
Widespread rain, embedded convection, and strengthening ely winds
will then spread across cntl NC from the southwest late tonight-Fri
morning.

In the mid/upper-levels, a cyclone initially over wrn KY will move
in a cyclonic arc into the TN Valley through 12Z Fri. Strong sly
steering flow between that cyclone and a sub-tropical/lower mid-
latitude ridge that will drift across the wrn Atlantic toward
Bermuda will draw TC Helene generally nwd and into the srn
Appalachians. A series of mesoscale vorticity maxima will precede
Helene and track through the wrn half of NC. The most notable of
these MCVs was evident in regional radar data over nern GA this
morning, with a series of embedded ones extending sewd along a
convective band across the Savannah Basin. These features should
track across the Piedmont of NC this morning and provide the initial
focus for convection today.

Moist sely flow in a continued warm and unseasonably humid warm
sector will otherwise remain over cntl NC, while a quasi-stationary
front and principle focus for widespread showers/storms will remain
over the Foothills and ern slopes of the Appalachians. Widespread,
multi-layered (and lowering mid/high-level) overcast will keep
temperatures a category or two less warm than those of Wed, however.

Strong height falls aloft and sely, warm and moist advection
preceding Helene will spread nwd into cntl NC late tonight-early Fri
morning. While there remains timing differences in how quickly that
regime arrives, based on the ultimate track/timing of Helene, a mix
of stratiform rain and embedded convection should consequently
become widespread across at least the srn/wrn Piedmont and Sandhills
through Fri morning. Although HREF guidance is not particularly
strong in its signal for simulated updraft helicity, intense wind
fields, including up to several hundred m2/s2 effective SRH, and 250-
750 J/kg of boundary-layer based instability, will support a risk of
mini-supercells and TC tornadoes with the aforementioned embedded
convection - most likely across the srn Piedmont, Sandhills, and srn
Coastal Plain based on the official NHC forecast track and timing of
Helene. Rainfall amounts will generally range from a quarter to half
inch over northeast zones to three quarters of an inch to an inch
over the far srn/wrn Piedmont. Strengthening ely winds may gust
between 25-35 kts by daybreak over the srn/wrn Piedmont, in the
tightest MSLP gradient as Helene approaches, ranging to just 15-20
kts over the nrn-cntl Coastal Plain. Near record high minimum low
temperatures will again be in the low-mid 70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 AM Thursday...

...Strong winds, brief heavy rain, and increasing tornado threat
will develop Friday into the late afternoon hours as Helene
approaches...

The track of Tropical Cyclone Helene remains relatively unchanged
and is forecast to be rapidly moving into the southern Appalachians
Fri morning then transitioning into an extratropical cyclone as it
settles into the lower Ohio Valley Fri evening. A feeder band
extending ESE from the center of Helene is forecast to be pivoting
across the Carolinas and into central NC sometime Fri morning. There
are some timing differences with the 00z Hi-Res guidance on when
this band will lift into the area (the HRRR and Fv3 are the fastest,
while the ARW and NSSL are slowest, while the NAMNest is somewhere
in between). The timing of this band will be important and likely
bring the heaviest rain and greatest tornado threat with the later
arrival resulting in an increased tornado threat as diurnal heating
results in greater surface instability within the strong kinematic
field.

The tornado threat will quickly lift north through the area during
the morning into the early afternoon as an area of very dry mid-
level air spreads over central NC in its wake. Point soundings
suggest some lingering saturation below 800mb will still be present
with dew points in the low/mid 70s contributing to 500-1000 J/kg
SBCAPE. Dry mid-level air should limit overall storm depth given the
marginal instability, but a non-zero tornado threat may continue
into the early afternoon if low-topped supercells can tap into
lingering 100-200 0-1km SRH.

Given the expected strength of Helene and its fast forward motion,
30-40 mph wind gusts will extend well away from its center. Latest
00z Hi-Res guidance suggests these strong winds will be possible,
mainly west of the I-95 corridor and, with current forecast timing,
maximized around or shortly after sunrise with a gradual weakening
as the main feeder band lifts north into VA. If the slower solutions
trend true, then frequent gusts of 35-45 mph will be possible into
the early afternoon and a Wind Advisory may be needed. Given
saturated soils from prior rainfall over the western Piedmont and
along and north of the I-40 corridor in the past 7 days, these winds
may cause sporadic to scattered power outages.

Heavy rain to torrential downpours within the feeder band should be
expected as it lifts through central NC. However, given its overall
quick lift north and it being the lone concern for heavy rain,
forecast rainfall totals for Fri only range from 0.5 to around 1
inch. 00z HREF guidance suggests within this widespread band of
rain, streaks of up to 2 inches will be possible, and would bring a
flash flood risk to mainly urban areas, but also portions of the NC
Piedmont where prior rainfall has reduced FFG to < 2 inches in 3hrs.

&&.

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 1214 PM Thursday...

The anomalous mid-level trough expected to eject TC Helene northward
today will linger over the TN Valley Saturday. The mid-upper level
trough/low will then slowly shift east across the Mid-Atlantic
through middle of this week. The system will pull offshore by
Wednesday, followed by mid-level ridging and nwly flow aloft.

Saturday: As the remnants of Helene continues to weaken over
Tennesse Saturday, anomalous moisture associated with this system
will consolidate well to the north and west of central NC. This will
promote a primarily dry day across our area. The only exception is
that a few models suggests the potential for some isolated to
scattered showers across the NC/VA border Saturday afternoon.
Overall though, most guidance keeps central NC dry Saturday.
Otherwise, daytime highs in the lower to mid 80s is expected.

Sunday through Thursday: As the mid-upper low slowly migrates across
the mid-Atlantic through early next week, additional daily showers
and thunderstorms will be possible.  Will maintain low slight to
chance PoPs each day for now, with highest chances across the north
where better moisture will pool and upper forcing for ascent appears
strongest.  There does seem to be good consensus that the upper
trough will shift offshore through Wednesday, behind which nwly flow
aloft will usher in drier air by mid-week (mean ensembles suggest <1
inch PWAT may encompass our area by Thursday morning). Ensembles
seem to be in good agreement bringing in some drier dew points into
the 50s Thursday into the weekend as high pressure extends down the
east coast.

Temperature wise, we'll generally see upper 70s to lower 80s through
Wednesday.  There continues to be a signal for a cool down Thursday
into the weekend. For now will highlight daytime highs in the mid to
upper 70s and overnight lows in the mid to upper 50s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

A mixture of largely MVFR to VFR conditions in SHRA is expected to
start the TAF period. At GSO/INT, a gradual lowering of CIG to IFR
is expected by 21z as conditions deteriorate in showers. The main
forecast challenge in the near-term is the potential for TSRA at the
eastern sites of RDU/FAY/RWI, roughly between 18-20z and 00-02z,
earliest at FAY and latest at RWI, per the latest CAM guidance.
Confidence was too low to include TSRA at GSO/INT in the first 6
hours but cannot be ruled out. Rain showers and some embedded storms
will continue into late evening, but there is a good signal in the
guidance for a break in the shower activity between 03-06z before
the the main line of potential severe storms tracks in Fri morning
into early Fri afternoon. Even with the lull in precipitation
overnight, conditions are forecast to lower to IFR in most places,
with the exception of perhaps FAY/RWI. Some LIFR is also possible at
GSO/INT overnight. Wind will increase early Fri, accompanied by
LLWS, out of the ESE with sustained of 15-20 kt and gusts of 30-40
kt. As the line of strong to severe storms tied to remnant Helene
approaches the terminals, roughly between 12 and 18z Fri, conditions
will range between IFR to MVFR, with a gradual improvement Fri
afternoon to VFR.

Outlook: VFR conditions are largely expected later Fri into Sat,
though early morning fog is possible. A chance of showers/storms
will return Sun into Tue with a persistent upper-low near the region.

&&

.CLIMATE...

Record High Minimum Temperatures:

September 26:
KGSO: 69/2005
KRDU: 73/1993
KFAY: 73/1930

September 27:
KGSO: 69/2011
KRDU: 73/2011
KFAY: 73/2017

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green/MWS
SHORT TERM...Swiggett
LONG TERM...Luchetti
AVIATION...Kren
CLIMATE...RAH
Hazardous weather outlook, Sep 26, 6:46 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
646 AM EDT Thu Sep 26 2024

NCZ073>075-083>086-271215-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-
646 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Rain and embedded thunderstorms in advance of Tropical Cyclone Helene
will pose a risk of flooding and isolated tornadoes by early Friday
morning. Easterly winds will also strengthen and gust between 30 and
40 mph late tonight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A risk of heavy rain and flooding, isolated tornadoes, and strong
wind gusts will continue into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

NCZ021-022-038-039-271215-
Forsyth-Guilford-Davidson-Randolph-
646 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

The approach of Tropical Cyclone Helene will result in heavy rain and
a risk of flooding, and also wind gusts between 30 and 40 mph, late
tonight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A risk of heavy rain and flooding, isolated tornadoes, and strong
wind gusts will continue into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

NCZ076-077-088-089-271215-
Lee-Harnett-Cumberland-Sampson-
646 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Rain and embedded thunderstorms in advance of Tropical Cyclone Helene
will pose a risk of isolated tornadoes late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Bands of heavy rain and embedded thunderstorms will pose a risk of
flooding and isolated tornadoes on Friday. Strong wind gusts between
30 and 40 mph, with isolated stronger ones, will also be possible
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

NCZ007>009-023>025-040>042-078-271215-
Person-Granville-Vance-Alamance-Orange-Durham-Chatham-Wake-Johnston-
Wayne-
646 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Bands of heavy rain and embedded thunderstorms will pose a risk of
flooding and isolated tornadoes on Friday. Strong wind gusts between
30 and 40 mph will also be possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

NCZ010-011-026>028-043-271215-
Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
646 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Bands of heavy rain and embedded thunderstorms will pose a risk of
flooding and isolated tornadoes on Friday. Strong wind gusts between
30 and 40 mph will also be possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:05 PM EDTFlood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more27 hr
Sep 26, 3:58 PM EDTSpecial Weather StatementRAHJohnston62 min
Sep 26, 4:37 PM EDTSpecial Weather StatementRAHWake53 min
Sep 26, 4:53 PM EDTAreal Flood AdvisoryRAHDurham, Wake3 hr
Sep 26, 5:27 PM EDTTornado WarningRAHWake33 min
Sep 26, 5:51 PM EDTTornado WarningRAHDurham, Granville, Wake22 min

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.